MAUDE Adverse Event Report: PENUMBRA, INC. LP SYSTEM DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. LP SYSTEM DETACHMENT HANDLE; HCG, KRD
Model Number RLPH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2021-01933, 3005168196-2021-01934, 3005168196-2021-01935, 3005168196-2021-01936, 3005168196-2021-01938.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) to treat a type ii endoleak using ruby coil lps, lp system detachment handles (handles), and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, while attempting to place the ruby coil lp into the aneurysm, the ruby coil lp kicked the microcatheter out of the target vessel due to the ruby coil lp being big for the size of the aneurysm.Therefore, the physician decided to remove the ruby coil lp.While attempting to retract and recapture the ruby coil lp, the physician kinked the pusher assembly of the ruby coil lp at multiple locations.It was reported that the physician experienced resistance while advancing and retracting the ruby coil lp due to the tortuous anatomy of the patient.Next, the physician advanced a smaller ruby coil lp into the target vessel and attempted to detach it using a handle; however, the ruby coil lp failed to detach.The physician then made additional attempts to detach the ruby coil lp using a new handle and by manually detaching it but were unsuccessful.Therefore, the ruby coil lp was removed.Subsequently, same issue occurred with the next ruby coil lp that was advanced into the target vessel.The ruby coil lp failed to detach using the same two handles and by manually detaching it.Therefore, the ruby coil lp was removed.The physician then advanced another ruby coil lp into the target vessel and attempted to detach it using both handles; however, the ruby coil lp failed to detach.Therefore, the physician decided to retract the ruby coil lp.While retracting the ruby coil lp, the ruby coil lp unintentionally detached halfway in the microcatheter.The physician then flushed the detached ruby coil lp out of the microcatheter and into the target location using a 3cc syringe and subsequently, the ruby coil lp was implanted successfully.Afterwards, the physician tried placing one of the previously removed ruby coil lps; however, the same issue occurred.The ruby coil lp failed to detach; therefore, the ruby coil lp was removed.The physician decided to end the procedure at this point with only one ruby coil lp implanted.There was no report of an adverse effect to the patient.

Brand Name
LP SYSTEM DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12402275
Report Number3005168196-2021-01937
Device Sequence Number12077462
Product Code HCG
UDI-Device Identifier00815948021969
UDI-Public00815948021969
Combination Product (Y/N)Y
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/31/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRLPH1
Device Catalogue NumberRLPH1
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2021
Initial Report FDA Received Date08/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005